Texas, 2009

Hail and Damaging Wind in Texas, September 16, 2009

September 16, 2009 · NWS BRO · 7 events in 2 counties and zones

An upper level disturbance moved across Deep South Texas September 16th producing showers and thunderstorms across portions of the County Warning Area. Some thunderstorms produced hail ranging from pea size in several locations to three quarter to one inch size hail in a few locations.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BRO wrote it up.

An upper level disturbance moved across Deep South Texas September 16th producing showers and thunderstorms across portions of the County Warning Area. Some thunderstorms produced hail ranging from pea size in several locations to three quarter to one inch size hail in a few locations. Locally heavy rainfall was also reported in a few locations.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Brownsville, TX wrote its last area forecast discussion before the first event at Sep 16, 2:30 PM CST, 0 minutes earlier.

Area forecast discussion, Sep 16, 2:30 PM CST, 0 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BROWNSVILLE TX
330 PM CDT WED SEP 16 2009

.UPDATE...AFTERNOON HEATING CAUSED ENOUGH LIFT TO POP THROUGH THE
WEAK CAP AND INITIATED THUNDERSTORM ACTIVITY ACROSS SOUTHEASTERN
DEEP SOUTH TEXAS. THIS SHOULD CONTINUE FOR TWO OR THREE HOURS. ZONES
HAVE BEEN UPDATED.
&&

.DISCUSSION...THE WINDS CONTINUE LIGHT FROM THE SOUTHEAST THIS
AFTERNOON WITH THE PRESSURE GRADIENT REMAINING WEAK. A WEAK PRESSURE
GRADIENT WILL PERSIST ACROSS THE CWA THROUGHOUT THE FORECAST PERIOD
MAINTAINING LIGHT WINDS. THE WINDS WILL BECOME LIGHT AND VARIABLE TO
CALM DURING THE OVERNIGHT PERIODS AND LIGHT AND VARIABLE TO LIGHT
DURING THE DAYTIME. A WEAK FRONTAL BOUNDARY WILL MOVE THROUGH THE
CWA THURSDAY SHIFTING THE WINDS TO THE NORTH AND NORTHEAST ON
THURSDAY AND FRIDAY. ANOTHER WEAK COLD FRONT WILL MOVE THROUGH DEEP
SOUTH TEXAS NEXT WEDNESDAY SHIFTING THE WINDS TO THE EAST AND
NORTHEAST. TEMPERATURES WILL CONTINUE ABOVE NORMAL ON THURSDAY WITH
NEAR RECORD HIGH AFTERNOON TEMPERATURES OCCURRING ACROSS PORTIONS OF
THE CWA.  TEMPERATURES WILL DECREASE TO NEAR NORMAL VALUES TO
SLIGHTLY HIGHER THAN NORMAL VALUES FRIDAY THROUGH THE MIDDLE OF NEXT
WEEK. THERE IS A SLIGHT CHANCE FOR SHOWERS AND ISOLATED
THUNDERSTORMS MOVING ACROSS PORTIONS OF THE CWA AT TIMES FRIDAY
THROUGH EARLY NEXT WEEK. &&

.MARINE...AT 8AM BUOY020 REPORTED NORTH TO NORTHEAST WINDS AT 6 TO 8
KNOTS WITH SEAS 1 FOOT AT 6 SECONDS. WEAK LOW PRESSURE OVER THE
SOUTHEAST WILL CAUSE AN OFFSHORE FLOW IN THE UPPER LEVELS FOR THE
NEXT FEW DAYS.  THIS WILL CAUSE CONTINUED LOW SEAS AND LIGHT WINDS
THROUGH THE WEEKEND. A RELATIVELY DRY AND STABLE AIRMASS WILL
CONTINUE THROUGH FRIDAY OF THIS WEEK.
&&

.AVIATION...VFR CONDITIONS WILL PREVAIL OVER THE REGIONAL AIRPORTS
FOR THE NEXT 24 HOURS.  LIGHT AND VARIABLE WINDS WILL BE THE RULE
THROUGH THURSDAY.
&&

.PRELIMINARY POINT TEMPS/POPS...
BAYVIEW/PORT ISABEL  78  92  77  91  77 /  00  00  10  10  10
BROWNSVILLE          77  96  75  93  74 /  00  00  10  10  10
HARLINGEN            75  97  74  94  73 /  00  00  10  10  10
MCALLEN              78 100  76  97  75 /  00  00  00  10  10
RIO GRANDE CITY      75 100  75  97  74 /  00  00  00  10  10
SOUTH PADRE ISLAND   80  91  80  89  79 /  00  00  10  10  10
&&

.BRO WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
GM...NONE.
&&

THIS PRODUCT IS ALSO AVAILABLE ON THE WEB AT:
HTTP://WWW.WEATHER.GOV/BROWNSVILLE

SYNOPTIC/GRIDS....63
MARINE/AVIATION...65
MESOSCALE...MARTINEZ
Hazardous weather outlook, Sep 16, 2:15 PM CST, 15 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE BROWNSVILLE TX
315 PM CDT WED SEP 16 2009

TXZ248>257-171100-
ZAPATA-JIM HOGG-BROOKS-KENEDY-STARR-HIDALGO-INLAND WILLACY-
INLAND CAMERON-COASTAL WILLACY-COASTAL CAMERON-
315 PM CDT WED SEP 16 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR DEEP SOUTH TEXAS.

.DAY ONE...TODAY AND TONIGHT.

STRONG THUNDERSTORMS...PRODUCING GUSTY WINDS...FREQUENT LIGHTNING...
AND SMALL HAIL...WILL PREVAIL THIS AFTERNOON OVER PORTIONS OF DEEP
SOUTH TEXAS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTERS SHOULD REPORT ANY STRONG WINDS AND SMALL HAIL TO
THE NATIONAL WEATHER SERVICE OFFICE IN BROWNSVILLE.

GMZ130-132-135-150-155-170-175-171100-
LAGUNA MADRE FROM THE PORT OF BROWNSVILLE TO THE ARROYO COLORADO-
LAGUNA MADRE FROM THE ARROYO COLORADO TO 5 NM NORTH OF PORT
MANSFIELD TX-
LAGUNA MADRE FROM 5 NM NORTH OF PORT MANSFIELD TO BAFFIN BAY TX-
COASTAL WATERS FROM PORT MANSFIELD TO THE RIO GRANDE OUT 20 NM-
COASTAL WATERS FROM BAFFIN BAY TO PORT MANSFIELD OUT 20 NM-
WATERS FROM PORT MANSFIELD TO THE RIO GRANDE EXTENDING FROM 20 TO
60 NM-
WATERS FROM BAFFIN BAY TO PORT MANSFIELD EXTENDING FROM 20 TO
60 NM-
315 PM CDT WED SEP 16 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE GULF OF MEXICO AND THE
LAGUNA MADRE.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Special weather statement, Sep 16, 2:07 PM CST, 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BROWNSVILLE TX
307 PM CDT WED SEP 16 2009

TXZ255-257-162115-
INLAND CAMERON-COASTAL CAMERON-
INCLUDING THE CITIES OF...BROWNSVILLE...HARLINGEN...PORT ISABEL...
SOUTH PADRE ISLAND...LAGUNA HEIGHTS...LAGUNA VISTA
307 PM CDT WED SEP 16 2009

...STRONG THUNDERSTORM AFFECTING CAMERON COUNTY...

NATIONAL WEATHER SERVICE DOPPLER RADAR IN BROWNSVILLE IS TRACKING
A STRONG THUNDERSTORM OVER SOUTHERN CAMERON COUNTY...LOCATED JUST
NORTH OF THE CITY OF BROWNSVILLE...AND MOVING ROUGHLY TO THE SOUTH
AT AROUND 5 MILES PER HOUR.

WIND GUSTS UP TO 40 MILES PER HOUR AND PEA SIZE HAIL WILL ACCOMPANY
THIS THUNDERSTORM. VERY FREQUENT AND DANGEROUS LIGHTNING IS ALSO
OCCURRING WITH THIS THUNDERSTORM...AND CITIZENS IN BROWNSVILLE...
OLMITO...LOS FRESNOS...AND THE PORT OF BROWNSVILLE SHOULD MOVE
INDOORS UNTIL THIS THUNDERSTORM PASSES.

TOMASELLI
Local storm report, Sep 16, 2:16 PM CST, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BROWNSVILLE TX
316 PM CDT WED SEP 16 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0312 PM     HAIL             4 E BROWNSVILLE         25.93N 97.42W
09/16/2009  E0.25 INCH       CAMERON            TX   PUBLIC

            PUBLIC REPORTS PEA SIZE HAIL IN RIO DEL SOL SUBDIVISION.

&&

BMILLER
Local storm report, Sep 16, 2:29 PM CST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BROWNSVILLE TX
329 PM CDT WED SEP 16 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0328 PM     HAIL             2 N BROWNSVILLE         25.95N 97.48W
09/16/2009  E0.50 INCH       CAMERON            TX   PUBLIC

            MARBLE SIZE HAIL REPORTED AT ALTON GLOOR AND US 77 IN
            BROWNSVILLE.

&&

BMILLER

The radar

The Brownsville radar (KBRO), 7 km away, was scanning. The volume nearest the first event began at 20:31 UTC.

Open the radar archive at this moment

Event by event

5 hail, 1 thunderstorm wind, 1 heavy rain. Local standard time, as filed.

Hail, Cameron

When
September 16, 2:30 PM CST to 2:40 PM CST
Where
Cameron County, 2.16 mi NNW of Portway Acres
Measured
0.75 in hail
Reported by
NWS Employee
Coordinates
25.950, -97.480

A National Weather service Employee reported hail up to three quarters of an inch in size fell at the Sunrise Mall in Brownsville during a thunderstorm.

Hail, Cameron

When
September 16, 2:40 PM CST to 2:50 PM CST
Where
Cameron County, 1.52 mi NNE of Brownsville
Measured
0.75 in hail
Reported by
Public
Coordinates
25.940, -97.490

The public reported hail up to three quarters of an inch in size fell during a thunderstorm. The hail was observed near the intersection of Elizabeth Street and Central Boulevard.

Hail, Cameron

When
September 16, 3:45 PM CST to 3:55 PM CST
Where
Cameron County, 1.98 mi ESE of La Feria
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
26.140, -97.800

A trained spotter reported hail up to one inch in size fell for about 5 minutes near La Feria during a thunderstorm which moved through the area.

Thunderstorm Wind, Cameron

When
September 16, 3:58 PM CST to 4:15 PM CST
Where
Cameron County, 0.93 mi NE of La Feria
Measured
60 kt (69 mph) estimated gust
Reported by
Law Enforcement
Coordinates
26.160, -97.820

The La Feria Police Department reported winds gusts estimated to be approximately 60 miles per hour occurred during a thunderstorm which also produced pea size hail at their office.

Hail, Cameron

When
September 16, 4:00 PM CST to 4:10 PM CST
Where
Cameron County, 0.93 mi NW of Adams Gardens
Measured
1 in hail
Reported by
Public
Coordinates
26.180, -97.810

The public reported quarter size hail up to one inch in size fell during a thunderstorm which moved through La Feria. The hail was observed near the intersection of North Parker Road and Expressway 83 in La Feria.

Hail, Starr

When
September 16, 8:08 PM CST to 8:15 PM CST
Where
Starr County, 0.69 mi N of Los Saenz
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
26.410, -99.000

The Roma Police Department in Starr County reported hail up to one inch in size fell in the city of Roma during a thunderstorm which moved through the area.

Heavy Rain, Starr

When
September 16, 8:08 PM CST to 8:20 PM CST
Where
Starr County, 0.69 mi N of Los Saenz
Reported by
Law Enforcement
Coordinates
26.410, -99.000

The Roma Police Department in Starr County reported heavy rains fell during a thunderstorm which moved through the area. The rainfall produced street flooding. Some streets were closed due to one foot of water standing in some areas.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2009Every state in 2009This day in weather historyWarnings in Texas, September 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 196870, 196871, 196872, 196875, 196873, 196874, 196876.